Oncologic immunotherapies use a patient's immune response to eliminate tumor cells by modulation of immune checkpoints, including programmed cell death 1 (PD-1) and cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4) proteins. Immune-mediated sequelae, including interstitial nephritis, have been reported; however, glomerular disease appears rare. We describe 2 cases of nephrotic syndrome in patients treated with these agents. Patient 1 received the anti-PD-1 antibody pembrolizumab for Hodgkin lymphoma. Following his second dose, he developed nephrotic syndrome and acute kidney injury. Biopsy showed diffuse foot-process effacement consistent with minimal change disease and findings of acute tubular injury. Pembrolizumab therapy cessation and corticosteroid treatment yielded improvement in proteinuria and acute kidney injury. Patient 2 received the CTLA-4 antibody ipilimumab for melanoma. He developed nephrotic syndrome with biopsy changes consistent with minimal change disease. Ipilimumab therapy was stopped and proteinuria resolved following corticosteroid treatment. Ipilimumab rechallenge caused relapse of nephrotic-range proteinuria. These cases suggest an association between therapeutic immune activation and the development of nephrotic syndrome. Given the increasing prevalence of oncologic immunotherapies, monitoring patients for renal sequelae is warranted.
Keywords: Oncologic immunotherapies; acute kidney injury (AKI); case reports; ipilimumab; minimal change disease; nephrotic syndrome; nephrotic-range proteinuria; pembrolizumab; podocytopathy.
Copyright © 2017 National Kidney Foundation, Inc. Published by Elsevier Inc. All rights reserved.